Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 235, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 26, 2005, 6:14 PM CDT for Chautauqua County, Montgomery County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2005, 6:14 PM CDT (23:14 UTC)
- Expired
- Aug 26, 2005, 6:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Chautauqua County, KS, Montgomery County, KS
The radar
The Tulsa radar (KINX), 124 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 4:40 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 11.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1425 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1545 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 262314
SVRICT
KSC019-125-262345-
/O.NEW.KICT.SV.W.0235.050826T2314Z-050826T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
614 PM CDT FRI AUG 26 2005
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN MONTGOMERY COUNTY IN SOUTHEAST KANSAS.
NORTHEASTERN CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS.
* UNTIL 645 PM CDT.
* AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR HALE...OR ABOUT 8 MILES NORTHEAST OF
SEDAN...MOVING EAST AT 30 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
BOLTON...ELK CITY...HALE...INDEPENDENCE AIRPORT...INDEPENDENCE...
SYCAMORE
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
WINDS UP TO 60 MILES AN HOUR...
HAIL UP TO PENNY SIZE...
VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...
SAFETY INFORMATION FOR THIS WARNING FOLLOWS:
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.
LAT...LON 3729 9615 3711 9613 3711 9579 3721 9565
3738 9560 3737 9595 3729 9595
$$
DARMOFAL1 follow-up statement
000
WWUS53 KICT 262325
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
625 PM CDT FRI AUG 26 2005
KSC019-125-262345-
/O.CON.KICT.SV.W.0235.000000T0000Z-050826T2345Z/
CHAUTAUQUA KS-MONTGOMERY KS-
625 PM CDT FRI AUG 26 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN MONTGOMERY
AND NORTHEASTERN CHAUTAUQUA COUNTIES UNTIL 645 PM CDT...
AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS OF 60 TO 75 MPH. THIS STORM WAS LOCATED
NEAR HALE...OR 15 MILES NORTHEAST OF SEDAN...AND MOVING EAST AT 30
MPH.
THE SEVERE THUNDERSTORM WILL BE...
NEAR INDEPENDENCE BY 645 PM CDT.
THE TOWNS OF BOLTON AND INDEPENDENCE AIRPORT ARE ALSO IN THE PATH OF
THIS SEVERE THUNDERSTORM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3729 9615 3711 9613 3711 9579 3721 9565
3738 9560 3737 9595 3729 9595
$$
COXWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:58 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 26, 3:58 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 358 PM CDT FRI AUG 26 2005 .DISCUSSION... MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE CHANCE OF THUNDERSTORMS THIS EVENING MAINLY IN SOUTHEAST KANSAS AND THE TIMING OF THE FRONT MOVING THROUGH IN THE MIDDLE OF NEXT WEEK. TONIGHT: LATEST VISIBLE SATELLITE LOOP SHOWING A VERY DIFFUSE BOUNDARY EXTENDING FROM NORTHERN HARPER...WICHITA...TO NEAR EMPORIA. MEANWHILE, SEVERAL OUTFLOW BOUNDARIES FROM STORMS EARLIER HAVE BEEN TRIGGERING A FEW STORMS IN PORTIONS OF SOUTHEAST KANSAS. THESE STORMS APPEAR TO BE ELEVATED, BUT THEY MAY BECOME SURFACE BASED AND TAP THAT GOOD CAPE. WOULD NOT BE SURPRISED TO SEE AN ISOLATED SEVERE STORM DEVELOP EARLY ON, BUT MOST OF THE CONVECTION WILL DISSIPATE BY EARLY EVENING WHICH WILL END THE FLOOD THREAT. AS A RESULT, WE HAVE DECIDED TO ELIMINATE THE FLOOD WATCH SINCE THE THREAT LOOKS TO BE ISOLATED. THE REMAINDER OF TONIGHT WE WILL SEE HIGH PRESSURE MOVE INTO THE REGION WHICH WILL ALLOW FOR CLEARING SKIES AND POSSIBLY SOME PATCHY MVFR FOG IN SOUTHEAST KANSAS. SATURDAY-SUNDAY: UPPER LEVEL RIDGE WILL FINALLY BUILD BACK INTO THE PLAINS AND PUSH THE SURFACE HIGH INTO THE FORECAST AREA. THIS HIGH WILL DOMINATE THE AREA WHICH WILL PROVIDE DRY AND RATHER MILD CONDITIONS. WET SOIL WILL PLAY A ROLE IN KEEPING THINGS A COUPLE OF DEGREES COOLER, BUT THE HUMIDITY WILL ALSO BE IN PLACE WHICH CAUSE THINGS TO BE HUMID. THERE IS SOME POTENTIAL FOR ELEVATED CONVECTION IN THE LEADING EDGE OF 850-700MB WARM AIR ADVECTION. THIS IS EVIDENT ON THE 310K THETA SURFACE, BUT THE MAIN QUESTION IS HOW MUCH MOISTURE WILL BE IN PLACE. MONDAY-FRIDAY: GFS ENSEMBLE/UKMET AND DGEX ARE LEANING MORE TOWARDS A SHARPER TROF MOVING INTO THE PACIFIC NORTHWEST AND RIDING THROUGH THE NORTHERN PLAINS AROUND MIDWEEK. HOWEVER, THE CANADIAN AND ECMWF ARE LEANING TOWARDS A WEAKER AND BROADER TROF. THERE IS STILL SOME UNCERTAINTY ON HOW THIS WILL PAN OUT, BUT WE ARE LEANING TOWARDS THE SHARPER TROF SOLUTION FOR NOW. THIS AGREES WITH HPC, WHICH WOULD BRING THE FRONTAL BOUNDARY THROUGH OUR FORECAST AREA SOMETIME BETWEEN WEDNESDAY NIGHT AND THURSDAY. AS A RESULT, WE THREW POPS IN DURING THIS TIMEFRAME. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 68 89 66 90 / 20 10 10 10 HUTCHINSON 67 90 66 90 / 10 10 10 10 NEWTON 68 89 67 90 / 20 10 10 10 ELDORADO 69 89 66 90 / 30 10 10 10 WINFIELD-KWLD 70 91 67 91 / 40 10 5 10 RUSSELL 65 91 65 90 / 10 10 10 10 GREAT BEND 66 91 65 90 / 10 10 10 10 SALINA 66 90 66 91 / 10 10 10 10 MCPHERSON 67 90 66 91 / 10 10 10 10 COFFEYVILLE 70 91 67 90 / 50 10 5 10 CHANUTE 70 89 66 89 / 40 10 5 10 IOLA 69 89 66 89 / 40 10 5 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. && LAWSON/COX
Hazardous weather outlook, Aug 26, 5:48 PM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 548 PM CDT FRI AUG 26 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-271200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 548 PM CDT FRI AUG 26 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A CLUSTER OF THUNDERSTORMS IN SOUTHEAST KANSAS WILL GRADUALLY DISSIPATE AS THE EVENING PROGRESSES. BEFORE THESE STORMS DISSIPATE, THE MAIN THREAT WILL BE LARGE HAIL UP TO QUARTER SIZE, DAMAGING WINDS AND HEAVY RAINFALL WHICH MAY PRODUCE SOME LOCALIZED FLOODING. SEE VARIOUS FLOOD WARNINGS AND STATEMENTS FOR THE LATEST INFORMATION ABOUT ONGOING FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A COLD FRONT WILL MOVE THROUGH CENTRAL AND SOUTHEAST KANSAS WEDNESDAY NIGHT AND THURSDAY. THIS FRONT COULD TRIGGER SOME THUNDERSTORMS ALONG IT. IT IT TOO EARLY TO TELL WHETHER OR NOT THESE STORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. SKYWARN SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL MEASUREMENTS OR FLOODING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM HOWERTON/LAWSON/COX
In the hours before
Special weather statement, Aug 26, 4:02 PM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 402 PM CDT FRI AUG 26 2005 KSZ093-094-098-262130- CHAUTAUQUA-COWLEY-ELK- 402 PM CDT FRI AUG 26 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHAUTAUQUA...COWLEY AND ELK COUNTIES... AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM 7 MILES WEST OF HOWARD TO DEXTER...AND MOVING EAST AT 20 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
Special weather statement, Aug 26, 4:35 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 435 PM CDT FRI AUG 26 2005 KSZ070-094-262200- ELK-GREENWOOD- 435 PM CDT FRI AUG 26 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR ELK AND GREENWOOD COUNTIES... AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF TORONTO TO GRENOLA...AND MOVING EAST AT 15 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
Special weather statement, Aug 26, 5:01 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 501 PM CDT FRI AUG 26 2005 KSZ070-071-095-262215- GREENWOOD-WILSON-WOODSON- 501 PM CDT FRI AUG 26 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR GREENWOOD...WILSON AND WOODSON COUNTIES... AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF FALL RIVER...OR 17 MILES SOUTHWEST OF YATES CENTER...AND MOVING EAST AT 15 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
Special weather statement, Aug 26, 5:14 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 514 PM CDT FRI AUG 26 2005 KSZ070-071-093>095-098-262230- CHAUTAUQUA-COWLEY-ELK-GREENWOOD-WILSON-WOODSON- 514 PM CDT FRI AUG 26 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHAUTAUQUA...SOUTHEAST COWLEY...ELK... GREENWOOD...WILSON AND WOODSON COUNTIES... AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF TORONTO TO ELK FALLS TO 6 MILES SOUTHWEST OF CEDAR VALE...AND MOVING EAST AT 15 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
Special weather statement, Aug 26, 5:27 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 527 PM CDT FRI AUG 26 2005 KSZ070-094-095-098-099-262245- CHAUTAUQUA-ELK-GREENWOOD-MONTGOMERY-WILSON- 527 PM CDT FRI AUG 26 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHAUTAUQUA...ELK...GREENWOOD...MONTGOMERY AND WILSON COUNTIES... AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF TORONTO TO LONGTON TO CEDAR VALE...AND MOVING EAST AT 15 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
Local storm report, Aug 26, 6:03 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
603 PM CDT FRI AUG 26 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM HAIL 4 S CEDAR VALE 37.04N 96.50W
08/26/2005 0.75 INCH CHAUTAUQUA KS TRAINED SPOTTER
&&
BDKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 5:43 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Montgomery | 32 min |
| Aug 26, 6:27 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery | 33 min |
| Aug 26, 6:59 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.